Nebraska, 2020Hail and Damaging Winds in Nebraska, June 3, 2020
June 3, 2020 · NWS LBF · 16 events in 9 counties and zones
A stalled out stationary front served as the focal point for thunderstorm development mid afternoon on June 3rd. Thunderstorms first developed just south of the Nebraska/South Dakota border, then tracked southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled out stationary front served as the focal point for thunderstorm development mid afternoon on June 3rd. Thunderstorms first developed just south of the Nebraska/South Dakota border, then tracked southeast. Severe storms were first reported in north central Nebraska. Additional development took place further south along the front in portions of central, then southwestern Nebraska. Hail up to 2 inches in diameter and thunderstorm wind gusts of 70 MPH were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 3, 11:56 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 3, 11:56 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1256 PM CDT Wed Jun 3 2020
.SHORT TERM...(Today through Thursday)
Issued at 338 AM CDT Wed Jun 3 2020
The severe weather potential will be the main focus both today and
Thursday. A decaying cluster of thunderstorms continues to move
eastward across south central Neb. and northern KS early this
morning. Meanwhile a weak vort max tracking across northern WY will
continue to track eastward today and arrive in SD this evening. A
weak surface low will develop ahead of this wave across far south
central SD this afternoon. A weak cold front/wind shift line will
extend southwest from this low, and be roughly along a Valentine to
Mullen to Ogallala line by early this evening. This will be the
focus for scattered convective development mid to late afternoon.
Southeast low-level flow will gradually increase through the day to
the east of this wind shift line. A gradual moistening of the
airmass will take place with upper 50s to near 60F dew points ahead
of the boundary by late this afternoon. An EML moving east off the
Rockies will help to steepen mid-level lapse rates, and this will
combine with heating and increasing moisture to yield around 2500
J/KG of surface based CAPE mid to late afternoon. Winds aloft will
be strong with favorable bulk shear values in the 40 to 50 kt range.
Scattered supercells will be the storm mode as storms form mid to
late afternoon near the boundary. These could contain very large
hail (2+ inches in diameter or greater). The 00Z NAM forecast
sounding at North Platte supports large hail potential. Tornado
threat, while not zero, looks low. Storms will be relatively high
based with large temperature/dew point spreads, which could support
strong outflow wind potential. Storms could grow upscale somewhat
this evening across south central Nebraska with a damaging wind
potential - but this would be mostly east/southeast of our area.
Round two possible late Thursday afternoon and Thursday evening. It
appears that several weak disturbances will be embedded within
moderately strong westerlies aloft. Hard to pinpoint these, but one
may be moving into western Nebraska around peak heating per the new
06Z NAM. At the surface the NAM has been indicating a fairly
substantial dry line mixing eastward to at least HWY 83 by later
Thursday afternoon. Appears an initiation point could be where steep
low-level lapse rates nose east around the Ainsworth area near the
dry line. If a storm develops here it would be a supercell and the
environment downstream from this would support very large hail
potential. The lack of significant large scale forcing could be a
limiting factor in development however - so this is conditional.
Another scenario would be for storms to form across western SD and
then move southeast into northern Neb. during the evening. These
would have more of a damaging wind potential and less of a hail
threat.
.LONG TERM...(Thursday night through Tuesday)
Issued at 338 AM CDT Wed Jun 3 2020
Upper level ridging builds back northward across the Plains Friday
into the weekend. This is ahead of a deep trough across the western
U.S. Warm temperatures aloft will spread across the region which
will likely keep any convection isolated at best. A warm front will
slowly lift northward across KS Friday and into southern Neb. by
Saturday. The front then lifts north of the area Sunday. Moist east
to southeast low-level flow will advect moisture westward with
widespread 60s to near 70F dew points by Saturday. Strong
instability is expected but so is a strong capping inversion.
Forcing is very weak and again these factors will limit convective
potential. Cannot completely rule out but can't pinpoint anything
specific at this point. The storm potential increases Monday
afternoon and evening as the upper trough begins to lift toward the
Northern Plains - severe weather will be possible. Then in the wake
of the upper trough, a sprawling strong Canadian high pressure
system will spread across much of the central and eastern CONUS.
This will put an end to 90s for awhile with highs back into the
70s Tuesday and Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Jun 3 2020
VFR conditions are expected through this evening across western and
north central Nebraska. However, thunderstorms are expected to
develop by mid to late afternoon and evening. Erratic strong winds
and large hail are likely with these storms. Best timing for
thunderstorms to impact both KVTN and KLBF will be between 03/23Z
and 04/04Z. Storms move out by mid to late evening with quiet
conditions returning for the overnight period.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Boatwright
Hazardous weather outlook, Jun 3, 10:09 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1109 AM CDT Wed Jun 3 2020
NEZ004>010-022>029-035>038-056>059-069>071-094-041615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1109 AM CDT Wed Jun 3 2020 /1009 AM MDT Wed Jun 3 2020/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TODAY AND TONIGHT.
Isolated to scattered severe thunderstorms are possible late this
afternoon and evening. Large hail, possibly 2 inches in diameter
or greater, could occur for areas along and west of Highway 83.
Damaging winds are also possible.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Isolated to scattered severe thunderstorms are possible late
Thursday afternoon and evening. Large hail, possibly 2 inches in
diameter or greater, and damaging winds could occur. The greatest
threat will generally be along and east of a line from Valentine
to Broken Bow.
Severe storms are possible early next week, most likely Monday
afternoon and evening. Later forecasts will better pinpoint this
potential.
.SPOTTER INFORMATION STATEMENT...
Reports of wind damage and hail will be appreciated tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jun 3, 2:22 PM CST, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
222 PM MDT Wed Jun 3 2020
NEZ094-032045-
Western Cherry NE-
222 PM MDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY COUNTY UNTIL
245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Medicine Lake, or 32 miles east of Gordon, moving
east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Indian Hill and Highway 61 crossing the Snake River.
This includes Highway 61 between mile markers 201 and 206.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Nebraska.
LAT...LON 4258 10175 4274 10168 4271 10129 4250 10139
TIME...MOT...LOC 2021Z 283DEG 32KT 4264 10161
Gomez
Thunderstorm Wind, Keya Paha
- When
- June 3, 2:25 PM CST
- Where
- Keya Paha County, 12.01 mi SSE of Mills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.820, -99.330
Thunderstorm wind gusts, estimated at 60 MPH, brought 8 to 10 inch diameter tree limbs down at this location.
Thunderstorm Wind, Rock
- When
- June 3, 2:25 PM CST
- Where
- Rock County, Newport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.600, -99.330
Thunderstorm wind gusts, estimated at 60 MPH, brought 8 to 10 inch diameter tree limbs down at this location.
Hail, Holt
- When
- June 3, 3:20 PM CST
- Where
- Holt County, 14.08 mi NNE of Atkinson
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.720, -98.870
Ping pong ball sized hail reported at this location.
Hail, Holt
- When
- June 3, 3:35 PM CST
- Where
- Holt County, 0.51 mi W of Atkinson
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 42.530, -98.980
Dime to quarter sized hail covering the ground at this location.
Hail, Holt
- When
- June 3, 3:35 PM CST
- Where
- Holt County, 10.77 mi NE of Atkinson
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 42.640, -98.820
Dime to quarter sized hail covering the ground at this location.
Hail, Cherry
- When
- June 3, 4:00 PM CST
- Where
- Cherry County, 7.53 mi NW of Brownlee
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.360, -100.720
Hail, Cherry
- When
- June 3, 4:15 PM CST
- Where
- Cherry County, 7.04 mi ENE of Brownlee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.330, -100.500
Hail, Loup
- When
- June 3, 5:55 PM CST
- Where
- Loup County, 7.88 mi WSW of Almeria
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.770, -99.650
Thunderstorm Wind, Loup
- When
- June 3, 6:08 PM CST
- Where
- Loup County, 9.52 mi NE of Taylor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.860, -99.240
Thunderstorm wind gusts around 60 MPH were reported by the Burwell Fire Department along with heavy rain and zero visibility.
Hail, Holt
- When
- June 3, 6:18 PM CST
- Where
- Holt County, 4.59 mi ENE of Amelia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.260, -98.820
Thunderstorm Wind, Custer
- When
- June 3, 6:20 PM CST
- Where
- Custer County, 0.69 mi N of Sargent
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.640, -99.370
Thunderstorm wind gusts, estimated at 70 MPH, brought 12 inch diameter tree limbs down at this location.
Hail, Garfield
- When
- June 3, 6:37 PM CST
- Where
- Garfield County, 1.24 mi SW of Burwell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -99.150
Strong winds and quarter sized hail reported at this location.
Thunderstorm Wind, Frontier
- When
- June 3, 6:39 PM CST
- Where
- Frontier County, 8.92 mi WSW of Harry Strunk Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.360, -100.380
Trained spotter reported thunderstorm wind gusts to 70 MPH at this location.
Thunderstorm Wind, Frontier
- When
- June 3, 6:55 PM CST
- Where
- Frontier County, 0.87 mi NW of Stockville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -100.390
Thunderstorm wind gusts, estimated at 65 MPH, were reported at this location.
Hail, Lincoln
- When
- June 3, 7:00 PM CST
- Where
- Lincoln County, 0.69 mi S of Brady
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.020, -100.370
Hail, Garfield
- When
- June 3, 7:37 PM CST
- Where
- Garfield County, 9.57 mi WNW of Elyria
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.750, -99.180
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 3, 20204 deaths · 72 kt wind · 140 events
- Damaging Winds in New Jersey, June 3, 202081 kt wind · 133 events
- Flash Flooding and Hail in Missouri, June 3 to 5, 2020$779,000 · 1 in hail · 41 events
- Hail and Damaging Winds in Nebraska, June 3, 2020$1.2 million · 1.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2020$138,000 · 1 in hail · 50 events
- Damaging Winds in Pennsylvania, June 3, 2020$295,000 · 70 kt wind · 18 events
- Flash Flood in Florida, June 3, 2020$450,000 · 1 event
- Flash Flood and Damaging Winds in Indiana, June 3 to 4, 2020$67,000 · 74 kt wind · 6 events
- Hail in Kansas, June 3, 2020$50,000 · 1.5 in hail · 1 event
- Flooding and Damaging Winds in Ohio, June 3, 2020$25,000 · 52 kt wind · 14 events
- Damaging Winds in New York, June 3, 2020$35,000 · 52 kt wind · 6 events
- Tornadoes and Flash Flood in Missouri, June 3 to 5, 2020EF0 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892764, 892765, 892753, 892754, 892755, 892756, 892757, 892758, 892766, 892760, 892767, 892761, 892768, 892769, 892763, 892762.